Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Global existence and nonexistence for nonlinear wave equations with damping and source terms

Authors: Mohammad A. Rammaha and Theresa A. Strei
Journal: Trans. Amer. Math. Soc. 354 (2002), 3621-3637
MSC (2000): Primary 35L05, 35L20; Secondary 58K55
Published electronically: April 23, 2002
MathSciNet review: 1911514
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider an initial-boundary value problem for a nonlinear wave equation in one space dimension. The nonlinearity features the damping term $\left\vert u\right\vert^{m-1}u_t$ and a source term of the form $\left\vert u\right\vert^{p-1}u$, with $m,\,p>1$. We show that whenever $m\geq p$, then local weak solutions are global. On the other hand, we prove that whenever $p>m$ and the initial energy is negative, then local weak solutions cannot be global, regardless of the size of the initial data.

References [Enhancements On Off] (What's this?)

  • 1. R.A. Adams, Sobolev Spaces, Academic Press, New York 1975. MR 56:9247
  • 2. K. Agre and M.A. Rammaha, Global solutions to boundary value problems for a nonlinear wave equation in high space dimensions, Differential and Integral Equations, 14 (2001), 1315-1331.
  • 3. Dang Dinh Ang and A. Pham Ngoc Dinh, Mixed problem for some semilinear wave equation with a nonhomogeneous condition, Nonlinear Analysis. Theory, Methods and Applications, 12 (1988), 581-592. MR 89h:35207
  • 4. J. Ball, Remarks on blow-up and nonexistence theorems for nonlinear evolution equations, Quart. J. Math. Oxford (2) 28 (1977), 473-486. MR 57:13150
  • 5. V. Georgiev and G. Todorova, Existence of a solution of the wave equation with nonlinear damping and source terms, J. Diff. Equations 109 (1994), 295-308. MR 95b:35141
  • 6. R.T. Glassey, Blow-up theorems for nonlinear wave equations, Math. Z. 132 (1973), 183-203. MR 49:5549
  • 7. J. Greenberg, R. MacCamy and V. Mizel, On the existence, uniqueness and stability of solutions of the equation $\sigma'(u_x)u_xx + \lambda_{xtx} = \rho_0u_{tt}$, J. Math. Mech. 17 (1968), 707-728. MR 37:023
  • 8. P. Grisvard, Caractérisation de quelques espaces d' interpolation, Arch. Rat. Mech. Anal. 25 (1967), 40-63. MR 35:4718
  • 9. P. Grisvard, Équations différentielles abstraites, Ann. Sci. École Norm. Sup. 2(4) (1969), 311-395. MR 42:5101
  • 10. K. Jörgens, Das Anfangswertproblem im Grossen für eine Klasse nichtlinearer Wellen- gleichungen, Math. Z. 77 (1961), 295-308. MR 24:A323
  • 11. K. Kawarada, On solutions of nonlinear wave equations, J. Phys. Soc. Japan 31 (1971), 280-282. MR 47:5451
  • 12. I. Lasiecka, J.L. Lions and R. Triggiani, Nonhomogeneous boundary value problem for second order hyperbolic operators, J. Math. Pures et Appl. 65 (1986), 149-192. MR 88c:35092
  • 13. I. Lasiecka and R. Triggiani, A cosine operator approach to modelling $L_2(0,T;L_2(\Gamma))$ boundary input hyperbolic equations, Appl. Math. Optim. 7 (1981), 35-83. MR 82b:35097
  • 14. I. Lasiecka and R. Triggiani, Regularity theory of hyperbolic equations with non-homogeneous Neumann boundary conditions. II. General boundary data, J. Diff. Equations 94 (1991), 112-164. MR 93c:35016
  • 15. H.A. Levine, Instability and nonexistence of global solutions of nonlinear wave equations of the form $Pu_{tt} = Au + {\mathcal F}(u)$, Trans. Amer. Math. Soc. 192 (1974), 1-21. MR 49:9436
  • 16. H.A. Levine and J. Serrin, Global nonexistence theorems for quasilinear evolution equations with dissipation, Arch. Rat. Mech. Anal. 137 (1997), 341-361. MR 99b:34110
  • 17. H.A. Levine, S.R. Park, and J.M. Serrin, Global existence and nonexistence theorems for quasilinear evolution equations of formally parabolic type, J. Diff. Equations, 142 (1998), 212-229. MR 99b:35089
  • 18. H.A. Levine, S.R. Park, and J.M. Serrin, Global existence and global nonexistence of solutions of the Cauchy problem for a nonlinearly damped wave equation, J. Math. Anal. Appl., 228 (1998), 181-205. MR 99k:35124
  • 19. J.L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications I, II, Springer-Verlag, New York-Heidelberg-Berlin, 1972. MR 50:2670; MR 50:2671
  • 20. J.L. Lions and W.A. Strauss, Some non-linear evolution equations, Bull. Soc. Math. France, 93 (1965), 43-96. MR 33:7663
  • 21. L.E. Payne and D. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel Math. J. 22 (1981), 273-303. MR 53:6112
  • 22. R. Seeley, Interpolation in $L^P$ with boundary conditions, Stud. Math. XLIV (1972), 47-60. MR 47:3981
  • 23. I. E. Segal, Non-linear semigroups, Annals of Math. 78 (1963), 339-364. MR 27:2879
  • 24. R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis, North-Holland, 1984. MR 86m:76003
  • 25. H. Tsutsumi, On solutions of semilinear differential equations in a Hilbert space, Math. Japonica 17 (1972), 173-193. MR 50:7723
  • 26. G.F. Webb, Existence and asymptotic behavior for a strongly damped nonlinear wave equation, Can. J. Math. 32 (1980), 631-643. MR 81i:35116

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L05, 35L20, 58K55

Retrieve articles in all journals with MSC (2000): 35L05, 35L20, 58K55

Additional Information

Mohammad A. Rammaha
Affiliation: Department of Mathematics and Statistics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588-0323

Theresa A. Strei
Affiliation: 7210 C Eden Brook Drive, #204, Columbia, Maryland 21046

Keywords: Wave equations, weak solutions, blow-up
Received by editor(s): May 25, 2001
Published electronically: April 23, 2002
Additional Notes: The second author was supported in part by the National Physical Science Consortium and the National Security Agency
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society